Hail, Decatur
- When
- March 21, 1:44 PM CST to 1:50 PM CST
- Where
- Decatur County, 1 mi SW of Sugar Tree
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.820, -88.063
Quarter to golf-ball size hail in northern Decatur County.
An upper level disturbance triggered a few hail producing severe thunderstorms across portions of west Tennessee during the afternoon of March 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper level disturbance triggered a few hail producing severe thunderstorms across portions of west Tennessee during the afternoon of March 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 21, 12:02 PM CST, 1 hour 42 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 102 PM CDT Tue Mar 21 2017 .UPDATE... Updated to include 18Z aviation discussion below. && .PREV DISCUSSION... /issued 1040 AM CDT Tue Mar 21 2017/ UPDATE...Morning Update/Mesoscale discussion. && .DISCUSSION... Rather unusual severe weather setup evolving across Northern and Eastern portions of the Midsouth. A cold front extends across the region...a bit north of the Interstate 40 corridor...and hasn't moved much over the past few hours. An MCS is developing over Southern Missouri on the cold side of the front...and will eventually track across the Bootheel into Northwest Tennessee. This system will have to develop a cold pool cooler than the air on the north side of the front to really pose an enhanced severe threat. As it stands...large hail is the biggest threat. Confidence is waining that the Midsouth will see much severe weather....although the best chance will be early this afternoon as the MCS approaches the Tennessee River. HRRR guidance is not as robust as is was previously either. Adjusted pops according to radar trends and short term guidance. Also adjusted temps a bit...mostly lower, although North Mississippi may still climb into the middle 80s. 30 && .PREV DISCUSSION... /issued 549 AM CDT Tue Mar 21 2017/ DISCUSSION...09Z Surface analysis places a cold front from Western Kentucky back through Southern Missouri and Oklahoma. A very warm and moist airmass from the Gulf of Mexico has remained in place across the Mid-South with temperatures overnight remaining in the 60s to around 70 degrees at most locations. Severe thunderstorm potential this afternoon into this evening across portions of the Mid-South along with additional chances for strong to severe thunderstorms Friday into Saturday remains the primary forecast challenge in this morning's forecast issuance. Short Term...(Today through Thursday)...A very warm, moist airmass will remain in place across the forecast area today with temperatures once again rising into the 70s to around 80 degrees north of I-40 and lower to perhaps middle 80s south. These warm temperatures combined with surface dewpoints rising into the lower 60s will result in a moderately unstable airmass developing with surface based CAPE values rising up to between 1500-2000 J/kg. Upstream convection is anticipated to develop over Missouri, develop into an Mesoscale Convective System (MCS) and spread southeast as a cold front gradually drops into the Mid-South this afternoon into this evening. Nearly unidirectional winds aloft, Sufficient shear with 0-6 km bulk shear values between 30-40 kts, and steep 700-500 mb layer mid- level lapse rates between 7-8 C/km suggest a potential for severe thunderstorms to develop across portions of the Mid South especially across portions of Northeast Arkansas, the Missouri Bootheel, much of West Tennessee, and extreme Northeast Mississippi. Large hail and damaging winds will be the predominant threats for any thunderstorms that reach severe limits. Precipitable water values around 1.5 inches also indicate a potential for localized heavy rainfall. Much cooler temperatures are expected on Wednesday with highs only rising into the 50s to around 60 degrees north of I-40 and 60s south. Temperatures are expected to gradually moderate back into the 60s and 70s by Thursday afternoon as a warm front moves back north across the area. Long term...(Friday through Monday)...00Z long term models indicate a strong upper level low in the Rockies will move east into the Central Plains Friday and take on a negative tilt as it moves into the Middle Mississippi Valley Friday night into Saturday. Sufficient deep layer shear combined with a moist atmosphere becoming moderately unstable, and steep mid-level lapse rates suggest severe thunderstorms may be possible again for Friday into Saturday, especially across portions of East Arkansas, Southwest Tennessee, and North Mississippi. This severe thunderstorm potential and any subsequent threats will continued to be monitored in later forecasts. Long term models still indicate a potential for unsettled weather to persist for early next week but timing and phasing issues have led to a lower confidence forecast for the remainder of the period until models come into better agreement. CJC && .AVIATION... 18Z TAFs VFR conds expected to persist for much of the period. A convective cluster of showers and thunderstorms is currently moving across northwest Tennessee. These storms will likely remain north of all TAF sites as they push eastward. Still added a mention of VCTS at JBR, MKL, and TUP for any activity that may form south of the main cluster or near the front located near MEM and MKL at this hour. However, confidence is low at this time. Short term models are consistent with bringing another band of rain through all sites after midnight tonight as the front pushes southward. Coverage will be sparse, so only a mention of VCSH is currently warranted. Ceilings may drop to MVFR before lifting back to VFR near the end of the TAF period. AC3 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 455 AM CDT Tue Mar 21 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 455 AM CDT Tue Mar 21 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a slight risk for severe thunderstorms this afternoon and evening across portions of Northeast Arkansas, the Missouri Bootheel, most of West Tennessee, and extreme Northeast Mississippi. A marginal risk for severe thunderstorms exists slightly further south across portions of East Arkansas, extreme southwest Tennessee and portions of Northeast Mississippi. Large Hail and damaging winds will be the predominant threats for any thunderstorms that reach severe limits. Localized heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms are possible again across the Mid South Friday afternoon into Saturday. Please continue to monitor the latest forecast for updates regarding this severe thunderstorm potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening and again Friday afternoon through Saturday in support of severe weather operations.
The Ft Campbell radar (KHPX), 124 km away, was scanning. The volume nearest the first event began at 19:46 UTC.
3 hail. Local standard time, as filed.
Quarter to golf-ball size hail in northern Decatur County.
Dime to nickel size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685065, 685066, 685067.